Medications and the Digestive System
Medications and the digestive system:
Medications taken by mouth can affect the digestive system in a number of different ways. Both prescription and over-the-counter drugs, while usually safe and effective, may create harmful effects in some people. Certain medications taken together may interact and cause harmful side effects. In addition, it is important that your physician know about any allergies, sensitivities, as well as other medical conditions you have before taking a new medication.
Persons with food intolerance, such as gluten intolerance, must be sure medications do not contain fillers or additives with these substances.
Listed below are some problems related to the digestive system that can occur when taking medication:
|Irritation of the esophagus:||Tips to prevent irritation of the esophagus:|
|Some persons have difficulty swallowing tablets or capsules, or sometimes take medications without liquid. Tablets or capsules that stay in the esophagus may release chemicals that can irritate the lining of the esophagus. This may cause ulcers, bleeding, perforation, and narrowing (strictures) of the esophagus. The risk of these types of injuries is greater in persons with medical conditions involving the esophagus, including the following:
|About esophageal reflux:||Tips to avoid reflux:|
|Some medications interfere with the action of the sphincter muscle, located between the esophagus and stomach. This muscle allows the passage of food into the stomach after swallowing. This can increase the chances of reflux, or backup of the stomach's acidic contents into the esophagus.
Classes of medications that may increase the severity of reflux include the following:
|Irritation of the stomach:||Tips to prevent irritation of the stomach:|
|One of the most common irritants to the lining of the stomach is that caused by nonsteroidal anti-inflammatory drugs (NSAIDs). This includes drugs such as ibuprofen and other common pain relievers. These drugs weaken the ability of the lining to resist acid made in the stomach and can sometimes lead to inflammation of the stomach lining (gastritis), ulcers, bleeding, or perforation of the lining.
Older persons are at greater risk for irritation from these drugs because they are more likely to take these pain relievers for chronic conditions. Persons with a history of peptic ulcers and gastritis are also at risk.
|Constipation:||Tips to prevent constipation:|
|A variety of medications can cause constipation. This happens because these medications affect the nerve and muscle activity in the colon (large intestine), resulting in the slow and difficult passage of stool.
Medications that may cause constipation include the following:
|Diarrhea:||Tips to prevent diarrhea:|
|Diarrhea is most often caused by antibiotics, which affect bacteria normally present in the large intestine. These changes in intestinal bacteria allow the overgrowth of the bacteria Clostridium difficile (C. difficile), which causes a more serious antibiotic-induced diarrhea. The presence of this bacteria can cause colitis, resulting in very loose, watery stools. The most common antibiotics to cause this type of diarrhea include the following:
This colitis is usually treated with another antibiotic that acts on the C. difficile. Certain drugs may also alter the movements or fluid content of the colon without causing colitis. Colchicine and magnesium-containing antacids can both cause diarrhea.
Consult your physician if the diarrhea persists for several days.
|Usually, preventing diarrhea involves avoiding foods known to irritate your stomach.
Treatment usually involves replacing lost fluids, and may include antibiotics when bacterial infections are the cause.
Click here to view the
Online Resources of Digestive Disorders
Disclaimer - This content is reviewed periodically and is subject to change as new health information becomes available. The information provided is intended to be informative and educational and is not a replacement for professional evaluation, advice, diagnosis or treatment by a healthcare professional. © 2009 Staywell Custom Communications.